Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 1, NWS Melbourne, FL

January 8, 1998Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jan 8, 1998, 5:06 AM EST for Lake County, Florida. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 5:06 AM EST (10:06 UTC)
Expired
Jan 8, 1998, 6:00 AM EST
In force
54 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Lake County, FL

The radar

The Melbourne radar (KMLB), 126 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 8, 2:30 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 10.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1150 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 081006 RRA
SVRMLB
FLC069-081100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
506 AM EST THU JAN 8 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...LAKE COUNTY
 
AT 5 AM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
WEST-SOUTHWEST OF BAY LAKE MOVING NORTHEAST AT 40 MPH. THIS STORM
WILL ENTER THE COUNTY BY 520 AM AND AFFECT AREAS FROM BAY LAKE...
MASCOTTE...CLERMONT AND HOWEY-IN-THE-HILLS THROUGH 545 AM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER
SEVERE THUNDERSTORMS CApN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO
TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA,
ESPECIALLY IF YOU LIVE IN A MOBILE HOME.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 1:05 AM EST, 4 hours 1 minute earlier.

Area forecast discussion, Jan 8, 1:05 AM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
105 AM EST THU JAN 8 1998

CURRENTLY...VADS AND PROFILER FROM KSC INDICATING 35 TO 45 KNTS JUST
OFF SURFACE. LLVL WINDS OVER THE PENINSULA REMAIN SSE WITH A FEW
GUSTS TO 15 TO 20 MPH. KTBW SOUNDING SHOWED 230 J/KG OF HELICITY AT
00Z. LDAR INDICATING STORMS UPDRAFTS INTENSIFYING AS PER IC LTG HITS.
DIAL IN TO KTBW 88D SHOWS ROTATING BOW ECHO W OF TAMPA. SPC HAS
OUTLOOKED ALL OF FA.

ALL THREE MODELS INDICATE BRUNT OF SYSTEM WILL BE MOVING ACROSS FA
9Z-18Z TIME FRAME. ETA MODEL INDICATING POTENTIAL FOR SEVERE WX AS
250 MB DIVG MAX IS LOCATED OVER NC FLA AT 12Z. HELICITY VALUES OF 500
AND STRONG 850 MB CONVG MAX AND 60 KT LLVL JET AT SAME TIME. NGM AND
AVN LESS IN MAGNITUDE BUT SAME GENERAL PATTERN. OF
COURSE...INSTABILITY LIMITED BUT KTBW SHOWS PRETTY HEALTHY SQUALL TO
THEIR WEST AS I WRITE.

HEAVIEST RAIN SHOULD CLEAR FA BY LATE AFTERNOON. LOTS OF CLOUDS HANG
AROUND WITH SHOWERS AS SECONDARY VORT MAX COMES THROUGH. TEMPS TO
COOL DOWN TO SEASONABLE LEVELS FOR THE WEEKEND.

HODANISH

In the hours before

Special weather statement, Jan 8, 1:20 AM EST, 3 hours 46 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-080830-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
120 AM EST THU JAN 8 1998

...HEAVY RAIN POSSIBLE OVER CENTRAL FLORIDA THURSDAY MORNING...

...SEVERE THUNDERSTORMS POSSIBLE ACROSS ALL OF EAST CENTRAL
FLORIDA...

LATEST COMPUTER MODEL GUIDANCE AND RADAR DATA INDICATE THE POTENTIAL
FOR SEVERE THUNDERSTORMS INCREASING FOR ALL OF EAST CENTRAL FLORIDA.
RADAR DATA FROM TAMPA BAY DURING THE EARLY MORNING HOURS INDICATED
THUNDERSTORMS SHOWING ROTATION OVER THE GULF OF MEXICO MOVING TOWARDS
THE FLORIDA PENINSULA. COMPUTER GUIDANCE INDICATES STRONG TO SEVERE
THUNDERSTORMS POSSIBLE FROM LAKE AND VOLUSIA COUNTIES AFTER 3AM THIS
MORNING...MOVING SOUTH AND EAST AS THE MORNING PROGRESSES.

CONDITIONS ARE FAVORABLE FOR ISOLATED TORNADOES TO OCCUR WITH AND OF
THE STRONGER THUNDERSTORMS WHICH DEVELOP.

IN ADDITION...HEAVY RAINS WILL BE POSSIBLE LATER THIS MORNING WITH
AREAS OF 1 TO 2 INCHES POSSIBLE ACROSS THE REGION.

RESIDENTS OF EAST CENTRAL FLORIDA...ESPECIALLY THOSE WHO LIVE IN
FLOOD PRONE AREAS...SHOULD STAY TUNED FOR LATER STATEMENTS OR
POSSIBLE WATCHES AND WARNINGS THURSDAY MORNING. BE READY TO MOVE
QUICKLY TO A SAFE LOCATION IF SEVERE WEATHER APPROACHES.

HODANISH
Special weather statement, Jan 8, 1:20 AM EST, 3 hours 46 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-080830-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
120 AM EST THU JAN 8 1998

...HEAVY RAIN POSSIBLE OVER CENTRAL FLORIDA THURSDAY MORNING...

...SEVERE THUNDERSTORMS POSSIBLE ACROSS ALL OF EAST CENTRAL
FLORIDA...

LATEST COMPUTER MODEL GUIDANCE AND RADAR DATA INDICATE THE POTENTIAL
FOR SEVERE THUNDERSTORMS INCREASING FOR ALL OF EAST CENTRAL FLORIDA.
RADAR DATA FROM TAMPA BAY DURING THE EARLY MORNING HOURS INDICATED
THUNDERSTORMS SHOWING ROTATION OVER THE GULF OF MEXICO MOVING TOWARDS
THE FLORIDA PENINSULA. COMPUTER GUIDANCE INDICATES STRONG TO SEVERE
THUNDERSTORMS POSSIBLE FROM LAKE AND VOLUSIA COUNTIES AFTER 3AM THIS
MORNING...MOVING SOUTH AND EAST AS THE MORNING PROGRESSES.

CONDITIONS ARE FAVORABLE FOR ISOLATED TORNADOES TO OCCUR WITH AND OF
THE STRONGER THUNDERSTORMS WHICH DEVELOP.

IN ADDITION...HEAVY RAINS WILL BE POSSIBLE LATER THIS MORNING WITH
AREAS OF 1 TO 2 INCHES POSSIBLE ACROSS THE REGION.

RESIDENTS OF EAST CENTRAL FLORIDA...ESPECIALLY THOSE WHO LIVE IN
FLOOD PRONE AREAS...SHOULD STAY TUNED FOR LATER STATEMENTS OR
POSSIBLE WATCHES AND WARNINGS THURSDAY MORNING. BE READY TO MOVE
QUICKLY TO A SAFE LOCATION IF SEVERE WEATHER APPROACHES.

HODANISH
Special weather statement, Jan 8, 2:30 AM EST, 2 hours 36 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-080830-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
230 AM EST THU JAN 8 1998

...TORNADO WATCH IN EFFECT UNTIL 900 AM FOR ALL OF EAST CENTRAL
FLORIDA EXCEPT ST LUCIE AND MARTIN COUNTIES...

...HEAVY RAINFALL AMOUNTS POSSIBLE OVER CENTRAL FLORIDA...

DOPPLER RADAR DATA FROM TAMPA BAY CONTINUES TO SHOW A LINE OF STRONG
THUNDERSTORMS...SOME SHOWING ROTATION...APPROACHING THE WEST COAST OF
FLORIDA. THESE STORMS WILL BEGIN TO AFFECT LAKE AND VOLUSIA COUNTIES
BETWEEN 300 AND 400 AM...WHILE MORE STORMS DEVELOP FARTHER SOUTH AND
EAST TOWARDS SUNRISE.

CONDITIONS ARE FAVORABLE FOR ISOLATED TORNADOES TO OCCUR WITH AND OF
THE STRONGER THUNDERSTORMS WHICH DEVELOP.

IN ADDITION...HEAVY RAINS WILL BE POSSIBLE LATER THIS MORNING WITH
AREAS OF 1 TO 2 INCHES POSSIBLE ACROSS THE REGION.

RESIDENTS OF EAST CENTRAL FLORIDA...ESPECIALLY THOSE WHO LIVE BIN
FLOOD PRONE AREAS...SHOULD STAY TUNED FOR LATER STATEMENTS OR
POSSIBLE WARNINGS LATER THIS MORNING. BE READY TO MOVE QUICKLY TO A
SAFE LOCATION IF SEVERE WEATHER APPROACHES.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 8:37 AM ESTSevere Thunderstorm WarningMLBOsceola48 min
Jan 8, 8:57 AM ESTSevere Thunderstorm WarningMLBBrevard58 min
Jan 8, 10:57 AM ESTSevere Thunderstorm WarningMLBBrevard63 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.